Pediatric Theophylline Toxicity

No Results

No Results

processing….

The frequency of theophylline overdose has greatly decreased as the use of theophylline for the treatment of asthma and chronic obstructive pulmonary disease (COPD) has declined, because of its narrow therapeutic window and the effectiveness of inhaled beta-agonists. The occurrence of adverse effects with theophylline, even at levels in the therapeutic range, and the severity of its effects in acute and chronic overdose are notable; however, theophylline continues to be prescribed for some patients. [1, 2, 3]

Theophylline is a methylxanthine derivative that works by inhibiting phosphodiesterase and potentiating intracellular levels of cyclic adenosine monophosphate (cAMP). It is also an antagonist at adenosine receptors in the bronchial smooth muscle, peripheral vasculature, CNS, and myocardium. Peak serum levels occur 90-120 minutes after oral administration, and sustained-release preparations are common; these preparations cause delayed absorption and potential bezoar formation.

Theophylline is 56% protein bound and has a volume of distribution of 0.5 L/kg. Approximately 90% of it is metabolized by the CYP1A2 isozyme of the hepatic cytochrome P450 system to form inactive substances, and 10% is excreted unchanged in the urine. The elimination half-life is significantly longer in neonates than in children and adolescents and is increased in patients with viral illness, congestive heart failure, and hepatic disease. Theophylline metabolism is inhibited by drugs that affect the cytochrome P450 system such as cimetidine, macrolides, and fluoroquinolones. Drugs such as phenytoin, barbiturates, carbamazepine, and tobacco can increase the metabolism of theophylline and lead to toxicity when they are discontinued.

Theophylline affects various body systems, as follows:

Cardiovascular system: Theophylline stimulates beta1-receptors and can cause atrial tachydysrhythmias such as sinus and supraventricular tachycardia, even at therapeutic levels. Higher levels can also cause atrial fibrillation, multifocal atrial tachycardia in patients with COPD, and, occasionally, ventricular tachycardia or fibrillation. Hypotension may occur in severe overdoses secondary to beta2-receptor–stimulated vasodilatation. It may be refractory to fluids and conventional vasopressors.

CNS: Neurologic adverse effects, including tremor, restlessness, and agitation, can also occur at therapeutic levels. Seizure is the most severe neurologic effect, occurring at levels higher than 90 mcg/mL in acute overdose, higher than 30 mcg/mL in acute-on-chronic ingestion, and as low as 20 mcg/mL in chronic toxicity.

GI system: Nausea and vomiting are common in acute overdose. Abdominal pain and diarrhea can occur, and drug bezoars may occur with ingestion of sustained-release products.

Metabolic system: Hypokalemia, hyperglycemia, hypercalcemia, hypophosphatemia, hypomagnesemia, and metabolic acidosis can occur secondary to beta-adrenergic stimulation.

In 2014, the American Association of Poison Control Centers (AAPCC) reported 133 single exposures to theophylline or aminophylline, 20 of them in children or adolescents up to 19 years of age. [2] By comparison, in 2006 the AAPCC reported 413 such exposures, 73 of them in children or adolescents. [4] The decrease in the incidence of theophylline toxicity parallels the decline in the prescription of theophylline, in response to the safety and efficacy of inhaled beta2-agonists in the treatment of asthma and COPD.

No current statistics on the international use of theophylline are available, although the drug continues to be available. It is potentially available without prescription in some countries.

The most significant morbidity and mortality of theophylline toxicity in acute overdose are secondary to the cardiovascular and CNS effects. Life-threatening tachydysrhythmias and hypotension, as well as refractory seizures, can occur.

Although theophylline toxicity can occur in people of any age, it is more severe in neonates than in children and adolescents. [5]

The prognosis of patients with theophylline toxicity depends on the amount and severity of the ingestion. Significant ingestions increase the risk of death from dysrhythmias, refractory hypotension, or status epilepticus.

Hypoxic brain injury is a risk in patients with status epilepticus, prolonged hypotension, or significant aspiration causing hypoxia.

Content.

Patients should be advised of the potential for serious toxicity in acute and chronic overdose and of the potential for serious drug interactions.

Patients should be advised that current drugs for the treatment of asthma and chronic obstructive pulmonary disease (COPD), such as inhaled beta-agonists and inhaled steroids, offer better therapeutic effects without the risk of significant toxicity associated with theophylline.

For excellent patient education resources, visit eMedicineHealth’s First Aid and Injuries Center. Also, see eMedicineHealth’s patient education articles Poisoning, Drug Overdose, Activated Charcoal, and Poison Proofing Your Home.

Barnes PJ. Theophylline. Am J Respir Crit Care Med. 2013 Oct 15. 188(8):901-6. [Medline].

Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline].

Zhu B, Haghi M, Goud M, Young PM, Traini D. The formulation of a pressurized metered dose inhaler containing theophylline for inhalation. Eur J Pharm Sci. 2015 Aug 30. 76:68-72. [Medline].

Bronstein AC, Spyker DA, Cantilena LR Jr, et al. 2006 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS). Clin Toxicol (Phila). 2007 Dec. 45(8):815-917. [Medline].

Adén U. Methylxanthines during pregnancy and early postnatal life. Handb Exp Pharmacol. 2011. 373-89. [Medline].

Hopkins ME, MacKenzie-Ross RV. Case Report: The risks associated with chronic theophylline therapy and measures designed to improve monitoring and management. BMC Pharmacol Toxicol. 2016 Mar 5. 17:13. [Medline].

Novelli G, Rossi M, Morabito V, et al. Pediatric acute liver failure with molecular adsorbent recirculating system treatment. Transplant Proc. 2008 Jul-Aug. 40(6):1921-4. [Medline].

Fisher J, Graudins A. Intermittent haemodialysis and sustained low-efficiency dialysis (SLED) for acute theophylline toxicity. J Med Toxicol. 2015 Sep. 11 (3):359-63. [Medline].

Charytan D, Jansen K. Severe metabolic complications from theophylline intoxication. Nephrology (Carlton). 2003 Oct. 8(5):239-242. [Medline].

Shannon MW. Comparative efficacy of hemodialysis and hemoperfusion in severe theophylline intoxication. Acad Emerg Med. 1997 Jul. 4(7):674-8. [Medline].

Tracey H Reilly, MD Attending Physician, Department of Emergency Medicine, United Health Services Hospitals

Tracey H Reilly, MD is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology, American Medical Association

Disclosure: Nothing to disclose.

Christopher P Holstege, MD Professor of Emergency Medicine and Pediatrics, University of Virginia School of Medicine; Chief, Division of Medical Toxicology, Center of Clinical Toxicology; Medical Director, Blue Ridge Poison Center

Christopher P Holstege, MD is a member of the following medical societies: American Academy of Clinical Toxicology, Medical Society of Virginia, Society of Toxicology, Wilderness Medical Society, European Association of Poisons Centres and Clinical Toxicologists, American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Michael E Mullins, MD Assistant Professor, Division of Emergency Medicine, Washington University in St Louis School of Medicine; Attending Physician, Emergency Department, Barnes-Jewish Hospital

Michael E Mullins, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians

Disclosure: Received stock ownership from Johnson & Johnson for none; Received stock ownership from Savient Pharmaceuticals for none.

Mary L Windle, PharmD Adjunct Associate Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Nothing to disclose.

Jeffrey R Tucker, MD Assistant Professor, Department of Pediatrics, Division of Emergency Medicine, University of Connecticut School of Medicine, Connecticut Children’s Medical Center

Disclosure: Received salary from Merck for employment.

Timothy E Corden, MD Associate Professor of Pediatrics, Co-Director, Policy Core, Injury Research Center, Medical College of Wisconsin; Associate Director, PICU, Children’s Hospital of Wisconsin

Timothy E Corden, MD is a member of the following medical societies: American Academy of Pediatrics, Phi Beta Kappa, Society of Critical Care Medicine, Wisconsin Medical Society

Disclosure: Nothing to disclose.

Halim Hennes, MD, MS Division Director, Pediatric Emergency Medicine, University of Texas Southwestern Medical Center at Dallas, Southwestern Medical School; Director of Emergency Services, Children’s Medical Center

Halim Hennes, MD, MS is a member of the following medical societies: American Academy of Pediatrics

Disclosure: Nothing to disclose.

Chandra D Aubin, MD Associate Residency Director, Division of Emergency Medicine, Assistant Professor, Washington University School of Medicine

Disclosure: Nothing to disclose.

Pediatric Theophylline Toxicity

Research & References of Pediatric Theophylline Toxicity|A&C Accounting And Tax Services
Source